Although many drugs have been associated with hepatic dysfunction, their influence on liver pathology varies depending on the pathomechanism of liver injury and the acinar zone of metabolic or circulatory disturbance.
Primidone, phenytoin, and phenobarbital can cause acute fulminant liver failure, chronic cholestatic liver disease, or a diffuse progressive degenerative vacuolar hepatopathy (VH) leading to metabolic epidermal necrosis (also known as necrolytic migratory erythema or hepatocutaneous syndrome). Although a diffuse glycogen-like VH (steroid hepatopathy) is usually a benign, reversible change associated with high-dose, longterm glucocorticoid administration, longer-term administration of high doses can cause a diffuse, severe degenerative VH leading to jaundice (in dogs) and hepatic lipidosis (in cats). Increases in ALP and, to a lesser extent, ALT are seen as early as 2 days after glucocorticoid administration in dogs.
Lomustine, a chemotherapeutic agent used mostly in dogs, causes an idiosyncratic unpredictable and progressive hepatitis culminating in cirrhosis. Oxidative injury secondary to drug metabolite accumulation is a suspected pathomechanism of liver injury, because treatment with biologically available SAMe before lomustine administration is seemingly protective.
Danazol, an impeded androgen, can cause idiosyncratic reversible jaundice in dogs.
Androgenic anabolics can induce hepatic lipidosis in inappetent cats or in cats fed a protein-restricted diet. Androgenic anabolics also increase risk of hepatocellular carcinoma.
Thiacetarsamide, previously used to treat dirofilariasis, causes hepatotoxicity owing to its arsenical content.
Toxicity is associated with increased ALT activity and, in some dogs, jaundice. High liver enzymes were used as an indication to suspend therapy; thereafter, hepatic injury resolved. Mebendazole-associated idiosyncratic hepatotoxicity caused fatal acute hepatic necrosis or chronic hepatitis in some dogs. Chronic oxibendazole-diethylcarbamazine administration in dogs was shown to cause increased ALT and ALP activity, hyperbilirubinemia, periportal hepatitis, and fibrosis. Progressive injury and clinical signs resolved in many but not all dogs after drug discontinuation.
Many NSAIDs are mitochondrial toxins, and some are associated with idiosyncratic acute hepatocellular toxicity. In particular, carprofen was shown to cause idiosyncratic hepatic necrosis in some dogs, particularly Labrador Retrievers. Dogs may recover fully if toxicity is recognized early and drug administration suspended. Based on retrospective liver biopsy inspection, the concurrent presence of excessive hepatocellular copper seemingly augmented NSAID toxicity in Labrador Retrievers. In dogs, trimethoprim-sulfadiazine also can cause idiosyncratic hepatotoxicity that may involve an immune-mediated component. A reversible cholestatic hepatopathy or acute/subacute massive fatal hepatic necrosis has been observed, sometimes after only a few treatments using a conventional dose. Halothane and methoxyflurane can be associated with a sensitization reaction leading to hepatic necrosis in dogs. Xylitol, a commonly used artificial sweetener in human foods, may be an intrinsic hepatotoxin for dogs, with ingestion of small doses leading to intractable hypoglycemia and lethal hepatic failure. Toxicity may lead to death before liver enzyme activity increases. However, there is some evidence suggesting a breadth of individual responses to this toxin.
Tetracyclines can rarely lead to idiosyncratic necrosis in dogs and cats and have been shown to augment hepatocellular lipid accumulation in many species. Itraconazole and ketoconazole in dogs and cats can cause idiosyncratic hepatotoxicity associated with high liver enzyme activity and jaundice. Clinical signs resolve with drug withdrawal.
Acetaminophen predictably causes centrilobular hepatic necrosis in dogs at dosages >200 mg/kg. Methemoglobinemia is also seen. Toxicity in cats is seen acutely at a much lower dosage (56 mg/kg), with hematologic signs predominating (eg, methemoglobinemia and Heinz body hemolysis). (See also Toxicities from Human Drugs.)
Methimazole hepatotoxicity in cats causing hepatic degeneration and necrosis appears to be idiosyncratic but also may involve immune-mediated mechanisms. Clinical features include inappetence, jaundice, and increased liver enzyme (ALT, AST) activity that resolve after drug discontinuation.
In cats, griseofulvin-associated hyperbilirubinemia with increased ALT appears to be idiosyncratic. Clinical signs and liver injury are reversible upon drug discontinuation. Idiopathic diazepam toxicity in cats causes fulminant hepatic failure associated with panlobular necrosis; signs of toxicity are evident within several days of initial drug administration. Toxicity has mainly been seen with medication given PO for behavior modification or to treat feline lower urinary tract disease. Unfortunately, idiosyncratic diazepam hepatotoxicity is usually fatal in cats. Proactive monitoring of liver enzymes can identify adverse reactions early in their course, allowing for prompt drug discontinuation. Similar toxicity has also been seen with oxazepam.
Other specific hepatotoxins include aflatoxins, toxins derived from amanita mushroom (amanitin), blue-green algae (microcystin), cycad-associated (Sago palm) cycasin, and B-methylamino L-alanine, a neurotoxic amino acid. There are many plants in the Sago palm family, which are used as yard ornamentals in temperate climates in North America and also are commonly sold as bonsai plants in large retail stores.) Each of these toxins can cause lethal hepatic necrosis. Other chemicals reported to be hepatotoxic include heavy metals, certain herbicides, fungicides, insecticides, and rodenticides. (Also see Toxicology Introduction, et seq.)
Important steps to minimize absorption of ingested toxins or overdose of oral drugs include vigorous decontamination of the stomach and intestines by gastric lavage, induced vomiting, and decreasing enteric toxin absorption. Vomiting can be induced within 30 min up to 2 hr after ingestion by oral administration of 3% hydrogen peroxide (2.2 mL/kg [1 mL/lb] to a maximum of 45 mL/dog, repeated once after 10–15 min if vomiting does not occur) or administration of apomorphine hydrochloride (0.03 mg/kg [0.014 mL/lb], IV, once; or a crushed tablet dissolved in saline [0.9% NaCl] solution instilled into the conjunctival sac and rinsed away with water or saline solution after emesis) or syrup of ipecac given orally (1–2 mL/kg).
Activated charcoal without sorbitol (2 g/kg, PO, repeated every 6–8 hr) may be administered to reduce absorption of toxins if the animal is conscious. Activated charcoal may also be administered as a high-retention enema. Gastric lavage is important to prevent absorption in unconscious animals. High-cleansing colonic enemas should also be given, using polyionic warmed fluids in dehydrated animals. Clinical observation suggests that cholestyramine might provide benefit for dogs after acute cycad ingestion if given after initial enteric decontamination steps (induced vomiting, gastric lavage). If there is no specific treatment for a hepatotoxin, judicious, supportive care should be provided.
Last full review/revision May 2015 by Sharon A. Center, BS, DVM, DACVIM